GRETNA, LA (WVUE) - Kendole Joseph, 27, died as a result of acute psychosis exacerbated by diphenhydramine toxicity in setting of schizophrenia while in police custody, the coroner said.
Testing revealed an elevated level of Benadryl in Joseph's system. He had more than 40 times the normal amount of a 50 mg dose in his system.
"There is evidence of progressing agitation and psychosis for at least 2 hours 45 minutes on the day of his death, which included running/walking over approximately 5 miles. The following 7-minute police apprehension of Mr. Joseph included 2 discharges of conducted electrical weapon which contacted his lower back as well as physical restraint," Mark Bone with the coroner's office said.
The coroner said the death is classified as undetermined due to contributing roles of psychosis and the ingestion of Benadryl.
"That is their job to determine how someone died whether they like it or not," the family's attorney Michael Oppenheimer said. "To hide behind the Benadryl and the fact that he was bipolar and saying that contributed and nothing else, makes no sense. The fact that we don't have this video and it has not been released in the public has not been allowed to see it certainly smells of a cover-up."
Gretna investigators took the video surveillance system from the store and have yet to release the video of the incident.
Chief Arthur Lawson said his officers did nothing wrong during their seven-minute struggle with Joseph inside the Sav-A-Dollar convenience store on Gretna Boulevard on Feb. 7.
The family has been fighting to have surveillance of the encounter released. Their attorney said that Joseph was scared and thought the police were going to kill him in the store.
The officers involved in the struggle with Joseph have not been disciplined and remain on street duty.
Lawson said he was waiting for the autopsy results to complete the investigation. Lawson promised to release the video once the investigation is complete.
"Any drug that can stimulate the heart and cause a rapid heart or irregular heart rate is more likely to be associated with a taser related death than a person who does not have that drug on board," Dr. Brobson Lutz said.
Lutz said Benadryl has an adverse effect when taken in high doses and makes people hyper and excitable.
A similar situation happened in Raleigh, North Carolina in 2013. An autopsy report there showed an elevated dose of Benadryl and a police taser led to the death of a 45-year-old man.
Lutz believes the encounter shows more needs to be done to address mental health in Louisiana.
"We're building a jail to house mental health patients. We need more hospitals. We need more mental health centers. We need more funding for mental health in this state. It's really reached crisis proportion," Lutz said.